Idaho, 2006Heavy Snow in Idaho, December 24 to 25, 2006
December 24 to 25, 2006 · NWS MSO · 2 events in 2 counties and zones
The Clearwater Mountains received 7 to 10 inches of new snow Christmas Eve into Christmas Day.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Clearwater Mountains received 7 to 10 inches of new snow Christmas Eve into Christmas Day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Dec 24, 1:45 PM PST, 15 minutes earlier.
Area forecast discussion, Dec 24, 1:45 PM PST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
245 PM MST SUN DEC 24 2006
.DISCUSSION...RELATIVELY SUNNY SKIES WILL GIVE WAY TO INCREASING
CLOUDS THROUGH THE EVENING AS ANOTHER PACIFIC SYSTEM HEADS OUR
WAY. THE SYSTEM WILL BEGIN TO PRODUCE SNOW OVER IDAHO AND EXTREME
WESTERN MONTANA PRIOR TO SUNRISE TOMORROW MORNING. IT WILL THEN
IMPACT MOST OF NORTHERN IDAHO AND WESTERN MONTANA THROUGH MONDAY
AND MONDAY NIGHT. THIS EVENT WILL PRIMARILY IMPACT MOUNTAIN
TRAVELERS AS SNOW LEVELS RISE ABOVE MOST VALLEY FLOORS. IT ALSO
DOES NOT LOOK LIKE A WIDESPREAD HEAVY SNOW PRODUCER IN THE HIGHER
TERRAIN. THEREFORE...WENT WITH A WARNING ONLY OVER THE CLEARWATERS
OF IDAHO AND THE BITTERROOTS...WHILE ISSUING AN ADVISORY FOR THE
OTHER IMPACTED MOUNTAINS. THERE COULD BE LOCAL LIGHT
ACCUMULATIONS IN THE VALLEYS...PARTICULARLY FAR NORTHWEST...DUE TO
TRAPPED COLD AIR...BUT FOR THE MOST PART LOWER VALLEY
PRECIPITATION WILL BE RAIN OR A MIX OF RAIN AND SNOW.
THE WINDS DO NOT LOOK DAMAGING WITH THIS EVENT...BUT STRONG
ENOUGH TO CAUSE SOME BLOWING AND DRIFTING AT TIMES. THERE WILL
ALSO BE ENOUGH DOWN GLIDING FLOW INTO THE LOWER HELLS
CANYON/SALMON RIVER REGION AND THE CAMAS PRAIRIE TO WARRANT
ANOTHER WIND ADVISORY. THE WINDS ARE ALREADY BEGINNING TO INCREASE
AT SLATE CREEK AND PITTSBURG LANDING.
SNOW WILL BEGIN TO DECREASE LATE MONDAY NIGHT IN THE NORTH...BUT
HANG ON THROUGH MORNING OVER THE CLEARWATERS AND BITTERROOTS WITH
A CONTINUED JET SUPPORT AND WARM AIR LIFT.
A BRIEF BREAK IN PRECIPITATION WILL OCCUR TUESDAY AS A SHORT LIVED
RIDGE BUILDS OVER THE REGION. HOWEVER...BY WEDNESDAY MORNING...YET
ANOTHER MOIST WEATHER SYSTEM WILL APPROACH THE NORTHERN ROCKIES AS
PROGRESSIVE AND ENERGETIC UPPER LEVEL FLOW CONTINUES. MOISTURE AND
DYNAMICS LOOK FAVORABLE FOR WIDESPREAD PRECIPITATION ACROSS
WESTERN MONTANA AND CENTRAL IDAHO. HOWEVER...BECAUSE SNOW LEVELS
WILL START RELATIVELY HIGH AT ONSET OF PRECIPITATION...EXPECT TO
SEE MODERATE SNOW ACCUMULATION IN THE MOUNTAINS WITH A RAIN SNOW
MIX IN THE VALLEYS. A COLD FRONT WILL PUSH THROUGH THE REGION
WEDNESDAY NIGHT BRINGING SNOW LEVELS DOWN AND PROVIDING A QUICK
SHOT AT ACCUMULATING SNOW IN THE VALLEYS. BIGGEST IMPACT WITH THIS
SYSTEM WILL BE TO HOLIDAY TRAVELERS ON MOUNTAIN PASSES...WHERE
SOME HAZARDOUS DRIVING CONDITIONS MAY BE EXPERIENCED.
THE WEATHER SYSTEM WILL QUICKLY MOVE TO THE SOUTHEAST THURSDAY AS
A STRONG UPPER LEVEL RIDGE BUILDS OVER THE REGION. ALTHOUGH SKIES
WILL BE CLEARING BEHIND THIS SYSTEM...NORTHERLY FLOW ASSOCIATED
WITH THE ADVANCING RIDGE WILL BRING COLD CANADIAN AIR INTO MONTANA
AND IDAHO THURSDAY AFTERNOON. THUS TEMPERATURES ARE EXPECTED TO
WARM LITTLE DURING THE DAY. FRIDAY MORNING A COLD...DRY AIRMASS WILL
COMBINE WITH CLEAR SKIES TO PRODUCE RATHER CHILI LOW
TEMPERATURES. ADDITIONALLY...VALLEY FREEZING FOG WILL FORM AS
INVERSIONS STRENGTHEN UNDER THE VERY STABLE ATMOSPHERE ASSOCIATED
WITH STRONG SURFACE HIGH PRESSURE...AND UPPER LEVEL
RIDGING...LOCATED OVER THE REGION. FREEZING FOG WILL REMAIN IN
PLACE THROUGHOUT THE DAY FRIDAY AND INTO SATURDAY MORNING BEFORE
DISSIPATING AS HIGH PRESSURE MOVES TO THE EAST AND THE UPPER LEVEL
RIDGE IS FLATTENED BY AN APPROACHING PACIFIC STORM SYSTEM.
NEXT WEEKEND THROUGH THE NEW YEARS EVE HOLIDAY FORECAST MODELS
ARE TRENDING TOWARDS A RETURN TO UNSETTLED WEATHER UNDER INCREASED
TROUGHING. ALTHOUGH THIS IS WELL INTO THE FUTURE...THERE IS
INCREASING CONFIDENCE DUE TO SUPPORTIVE CONVECTIVE CONNECTIONS
WITHIN THE TROPICAL PACIFIC.
&&
.AVIATION...SYSTEM WILL BEGIN TO LOWER CEILINGS OVER NORTHERN
IDAHO LATE THIS EVENING. WIDESPREAD MOUNTAIN AND PASS OBSCURATION
AND LOW CEILINGS...ALONG WITH AREAS OF REDUCED VISIBILITIES WILL
DEVELOP MONDAY. SEE APPROPRIATE TAFS AND TWEBS.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING FROM 5 AM MONDAY TO 5 AM MST TUESDAY FOR
BITTERROOT/SAPPHIRE MOUNTAINS.
SNOW AND BLOWING SNOW ADVISORY FROM 5 AM TO 11 PM MST MONDAY FOR
KOOTENAI/CABINET REGION-WEST GLACIER REGION.
SNOW AND BLOWING SNOW ADVISORY FROM 5 AM TO 11 PM MST MONDAY FOR
LOWER CLARK FORK REGION-POTOMAC/SEELEY LAKE REGION.
ID...WIND ADVISORY UNTIL 7 AM PST MONDAY FOR LOWER HELLS
CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE REGION.
WINTER STORM WARNING FROM 5 AM MST /4 AM PST/ MONDAY TO 5 AM MST
/4 AM PST/ TUESDAY FOR NORTHERN CLEARWATER MOUNTAINS-
SOUTHERN CLEARWATER MOUNTAINS-WESTERN LEMHI COUNTY.
SNOW AND BLOWING SNOW ADVISORY FROM 8 AM MONDAY TO 5 AM MST
TUESDAY FOR EASTERN LEMHI COUNTY.
&&
SHORT TERM...WHITMORE
LONG TERM...VIA/DICKERSON
AVIATION...WHITMOREHazardous weather outlook, Dec 24, 1:35 PM PST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
235 PM MST SUN DEC 24 2006
IDZ005>010-MTZ001>007-043-251300-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
235 PM MST SUN DEC 24 2006 /135 PM PST SUN DEC 24 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE SEE GTFWSWMSO AND GTFNPWMSO FOR SHORT TERM HEADLINE
DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
YET ANOTHER MOIST WEATHER SYSTEM WILL AFFECT WESTERN MONTANA AND
NORTH CENTRAL IDAHO WEDNESDAY INTO EARLY THURSDAY MORNING.
MODERATE MOUNTAIN SNOW MAY MAKE TRAVEL OVER MOUNTAIN PASSES
HAZARDOUS. PLEASE STAY TUNED FOR FURTHER DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Northern Clearwater Mountains
- When
- December 24, 2:00 PM PST to December 25, 11:00 PM PST
- Where
- Northern Clearwater Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.674, -115.657 (the zone’s center; the record gives no point)
Northern Clearwater Mountains received 7 to 10 inches of new snow.
Heavy Snow, Southern Clearwater Mountains
- When
- December 24, 2:00 PM PST to December 25, 11:00 PM PST
- Where
- Southern Clearwater Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.844, -115.467 (the zone’s center; the record gives no point)
Southern Clearwater Mountains received 8 to 9 inches of new snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Oregon, December 24, 200655 kt wind · 8 events
- High Wind and Strong Wind in Oregon, December 24, 2006$10,000 · 63 kt wind · 6 events
- Heavy Snow and High Wind in Alaska, December 24 to 26, 200665 kt wind · 4 events
- Heavy Snow in Washington, December 24 to 25, 20064 events
- High Wind in Texas, December 24 to 25, 200671 kt wind · 3 events
- Winter Storm in Wyoming, December 24, 20062 events
- High Wind in New Mexico, December 24, 2006$5,000 · 53 kt wind · 2 events
- Heavy Snow in Montana, December 24 to 26, 20061 event
- High Wind in Texas, December 24, 200653 kt wind · 1 event
- Heavy Snow in Idaho, December 24 to 25, 20061 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10176, 10177.